Generalized Renewal Processes

  • Valeriĭ V. Buldygin
  • Karl-Heinz Indlekofer
  • Oleg I. Klesov
  • Josef G. Steinebach
Part of the Probability Theory and Stochastic Modelling book series (PTSM, volume 91)


This chapter is organized as follows. In Sect. 8.2, generalized renewal processes constructed from random sequences are studied and a number of results are proved on the relationship between the SLLN for the underlying random sequence and the SLLN for the corresponding renewal process. These results explain the nature of the SQI-, PRV-, and POV-properties of the normalizing sequences under rather simple conditions, for which these properties are satisfied. Generalized renewal processes constructed from stochastic processes are studied in Sect. 8.4. The results of this section also explain the role of the SQI-, PRV-, and POV-properties of the normalizing sequences in the SLLN for renewal processes. In addition, we make clear, why the requirement of continuity of the paths of the underlying process is important. The results of Sects. 8.2 and 8.4 are used in Sects. 8.3 and 8.5, respectively. These sections contain a discussion of several particular questions.


  1. 30.
    S.M. Berman, Sojourns and extremes of a diffusion process on a fixed interval, Adv. Appl. Probab. 14 (1982), no. 4, 811–832.MathSciNetCrossRefGoogle Scholar
  2. 31.
    S.M. Berman, Spectral conditions for sojourn and extreme value limit theorems for Gaussian processes, Stochastic Process. Appl. 39 (1991), no. 2, 201–220.MathSciNetCrossRefGoogle Scholar
  3. 33.
    S.M. Berman, Sojourns And Extremes of Stochastic Processes, Wadsworth & Brooks/Cole Advanced Books & Software, Pacific Grove, California, 1992.CrossRefGoogle Scholar
  4. 35.
    J. Bertoin, Subordinators: Examples and Applications, Springer-Verlag, Berlin–Heidelberg–New York, 2004.zbMATHGoogle Scholar
  5. 36.
    J. Bertoin and M.-E. Caballero, On the rate of growth of subordinators with slowly varying Laplace exponent, Séminaire de probabilités (Strasbourg) 29 (1995), 125–132.MathSciNetzbMATHGoogle Scholar
  6. 37.
    N.H. Bingham, Limit theorems for occupation times of Markov processes, Z. Wahrscheinlichkeitstheorie verw. Gebiete 17 (1971), 1–22.MathSciNetCrossRefGoogle Scholar
  7. 48.
    A.A. Borovkov and K.A. Borovkov, Asymptotic Analysis of Random Walks. Heavy Tailed Distributions, Encyclopedia of mathematics and its applications, 118, Cambridge University Press, Cambridge, 2008.Google Scholar
  8. 57.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, Properties of a subclass of Avakumović functions and their generalized inverses, Preprint Philipps-Universität, vol. 85, Marburg, 2001.Google Scholar
  9. 59.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, Properties of a subclass of Avakumović functions and their generalized inverses, Ukrain. Matem. Zh. 54 (2002), no. 2, 149–169 (Russian); English transl. in Ukrain. Math. J. 54 (2002), no. 2, 179–206.Google Scholar
  10. 62.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, On some properties of asymptotically quasi-inverse functions and their applications. II, Teor. Imovirnost. Matem. Statist. 71(2004), 33–48 (Ukrainian); English transl. in Theory Probab. Math. Statist. 71 (2005), 37–52.Google Scholar
  11. 65.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, On some extensions of Karamata’s theory and their applications, Publ. Inst. Math. (Beograd) (N. S.) 80 (94) (2006), 59–96.MathSciNetCrossRefGoogle Scholar
  12. 70.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, Asymptotic properties of absolutely continuous functions and strong laws of large numbers for renewal processes, Teor. Imovirnost. Matem. Statist. 87 (2012), 1–11 (Ukrainian); English transl. in Theory Probab. Math. Statist. 87 (2013), 1–12.MathSciNetCrossRefGoogle Scholar
  13. 102.
    A. Di Crescenzo, B. Martinucci and S. Zacks, Compound Poisson process with a Poisson subordinator, J. Appl. Probab. 52 (2015), no. 2, 360–374.MathSciNetCrossRefGoogle Scholar
  14. 112.
    P. Doukhan, O.I. Klesov, A.G. Pakes, and J.G. Steinebach, Limit theorems for record counts and times in the F α-scheme, Extremes 16 (2013), 147–171.MathSciNetCrossRefGoogle Scholar
  15. 113.
    P. Doukhan, O.I. Klesov, and J.G. Steinebach, Strong Law of Large Numbers in an F α- scheme, in Mathematical Statistics and Limit Theorems, Festschrift in Honour of Paul Deheuvels (eds. M. Hallin, D.M. Mason, D. Pfeifer, J.G. Steinebach), Springer International Publishing Switzerlan, Heidelberg–New York–Dordrecht–London, 2015, pp. 287–303.Google Scholar
  16. 129.
    W. Feller, An Introduction to Probability Theory and Its Applications, 2nd ed., Wiley, New York, 1971.zbMATHGoogle Scholar
  17. 137.
    B.E. Fristedt and W.E. Pruitt, Lower functions for increasing random walks and subordinators, Z. Wahrscheinlichkeitstheorie verw. Gebiete 18 (1971), no. 3, 167–182.MathSciNetCrossRefGoogle Scholar
  18. 138.
    A. Frolov, A. Martikainen, and J. Steinebach, Limit theorems for maxima of sums and renewal processes, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), Veroyatn. i Stat. 278 (2001), 261–274, 314–315 (Russian); English transl. in J. Math. Sci. (N. Y.) 118 (2003), no. 6, 5658–5666.Google Scholar
  19. 146.
    V.F. Gaposhkin, Criteria for the strong law of large numbers for some classes of second-order stationary processes and homogeneous random fields, Teor. Veroyatnost. i Primenen. 22 (1977), no. 2, 295–319 (Russian); English transl. in Theory Probab. Appl. 22 (1978), no. 2, 286–310.MathSciNetCrossRefGoogle Scholar
  20. 150.
    P.W. Glynn and W. Whitt, Limit theorems for cumulative processes, Stochastic Process. Appl. 47 (1993), no. 2, 299–314.MathSciNetCrossRefGoogle Scholar
  21. 152.
    J. Grandell, Doubly Stochastic Poisson Processes, Springer-Verlag, Berlin–Heidelberg–New York, 1976.CrossRefGoogle Scholar
  22. 159.
    A. Gut, Stopped Random Walks. Limit Theorems and Applications, second edition, Springer, New York, 2009.CrossRefGoogle Scholar
  23. 160.
    A. Gut, O. Klesov, and J. Steinebach, Equivalences in strong limit theorems for renewal counting processes, Statist. Probab. Lett. 35 (1997), no. 4, 381–394.MathSciNetCrossRefGoogle Scholar
  24. 188.
    D.I. Iglehart and W. Whitt, The equivalence of functional central limit theorems for counting processes and associated partial sums, Ann. Math. Statist. 42 (1971), no. 4, 1372–1378.MathSciNetCrossRefGoogle Scholar
  25. 248.
    M.R. Leadbetter and H. Rootzen, Extremal theory for stochastic processes, Ann. Probab. 16 (1988), no. 2, 431–478.MathSciNetCrossRefGoogle Scholar
  26. 286.
    A.A. Novikov and N. Kordzakhia, Martingales and first passage times of AR(1) sequences, Stochastics 80 (2008), no. 2–3, 197–210.MathSciNetCrossRefGoogle Scholar
  27. 310.
    G. Rubino and B. Sericola, Markov Chains and Dependability Theory, Cambridge University Press, Cambridge, 2014.CrossRefGoogle Scholar
  28. 311.
    L. Sacerdote and E. Smith, Almost sure comparisons for first passage times of diffusion processes through boundaries, Methodology Comp. Appl. Probab. 6 (2004), no. 3, 323–341.MathSciNetCrossRefGoogle Scholar
  29. 318.
    K.-I. Sato, Lévy Processes and Infinitely Divisible Distributions, Cambridge University Press, Cambridge, 1999.zbMATHGoogle Scholar
  30. 326.
    R. Serfozo, Travel times in queueing networks and network sojourns, Ann. Oper. Res. 48 (1994), no. 1–4, 3–29.MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Valeriĭ V. Buldygin
    • 1
  • Karl-Heinz Indlekofer
    • 2
  • Oleg I. Klesov
    • 3
  • Josef G. Steinebach
    • 4
  1. 1.Department of Mathematical AnalysisNational Technical University of UkraineKyivUkraine
  2. 2.Department of MathematicsUniversity of PaderbornPaderbornGermany
  3. 3.Department of Mathematical Analysis and Probability TheoryNational Technical University of UkraineKyivUkraine
  4. 4.Mathematical InstituteUniversity of CologneCologneGermany

Personalised recommendations